Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 20, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 1, 2017, 5:40 PM EDT for 5 counties in New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2017, 5:40 PM EDT (21:40 UTC)
- Expired
- May 1, 2017, 6:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Chemung County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Yates County, NY
The radar
The Binghamton radar (KBGM), 87 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:12 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 306 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 4:15 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 1, 4:15 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 415 PM EDT Mon May 1 2017 .SYNOPSIS... A cold front will move through the area this afternoon and evening with thunderstorms and showers. Some of the thunderstorms may have damaging winds and heavy rain. Much cooler air with scattered showers will be across the area Tuesday and Wednesday. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... 330 PM update... Tornado watch now in effect until 10 PM for western three quarters of cwa. Very strong wind fields with speed shear due to increasing winds with height and low level turning. Some clearing ahead of the solid line in western NY/western PA has created low level instability due to surface heating. This will all translate east. Line moves into Steuben between 4 and 5 PM then to SYR around 6 pm, BGM 7/8 PM, AVP 9 PM. In the southeast low level clouds have been slow to erode today keeping it much cooler and also more stable. At this time not sure if a watch will be needed for the far eastern counties. Other problems could be heavy rain. Amounts in the strongest storms over one inch. This could cause minor problems. With this one line being the whole show for now flooding is not expected to be that much. Movement is slow now but some increase in forward speed is expected. Will continue to hold off on a flash flood watch. Late evening into early morning showers end and the front goes through. Colder air slow to move in the lows in the low and mid 50s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/... 330 PM Update... A stacked low moves northeast from the Midwest into the Great Lakes Tuesday into Tuesday night. A westerly flow of cool moist air will keep showers across the area this period. The best chance will be in NY. Amounts will be light. Some sun but with the cooler air high temperatures only get to 55 to 60 in NY and around 60 PA Tuesday. Wednesday even colder with highs mostly 50 to 55. Low temperatures Tuesday night around 40. With little clearing and winds at 10 mph, frost is not likely. Rainfall amounts under half an inch with the highest Syracuse/Utica. Near zero for Scranton. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... 335 PM Update... Models disagree on the details but are solid on the overall picture of a large showery upper low dropping over our region and persisting in our vicinity for most of the period. Before the low, a passing surface high Wednesday night will first lead to a brief window of less cloud cover and radiational cooling, resulting in lows in the mid to upper 30s. Some of our coldest pockets could get to around freezing, something to keep in mind for those who have vulnerable plants out early. Upper low then brings an extended period of cool wet weather. On Thursday, moist warm air advection aloft will cause showers to develop. The surface warm front itself will struggle to reach our region, holding highs back to mainly 50s for Thursday and upper 50s-lower 60s Friday. With the low drifting directly overhead, our main batch of rain will be Thursday night through Friday. Periods of showers can then still be expected through the weekend with instability of cold air aloft, and lobes of vorticity pinwheeling around the upper low. All told, easily 1 to 2 inches of rain could be spread out over the Thursday through Sunday period with perhaps locally higher amounts. Not too concerned yet hydrology-wise but something to keep an eye on as details become clearer. At a minimum we can expect some elevated water levels and higher stream flows. Highs will only be in the 50s over the weekend and probably into Monday. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... 130 pm update... MVFR ceiling fuel alternate hanging on at AVP until around 21z. BGM could return briefly to MVFR ceiling until 20z. Rest of sites VFR for now but IFR/MVFR expected as a solid line of thunderstorms comes east ahead of a cold front. Thunderstorms will have heavy rain and gusty winds. Visibilities could fall to IFR while ceilings fall to MVFR starting at 21z in the west to 02z at AVP. Bad weather will last 2 or 3 hours. Behind this a few hours of light rain showers with possibly a MVFR ceiling late evening. Late tonight ceilings mostly VFR. Tuesday VFR everywhere. Southeast to south winds at 10 kts shifting to south or southwest. Late afternoon into early evening some gusts to 20 kts. Late evening shift to west wind. Tuesday west winds at 10 to 15 kts with higher gusts. Outlook... Tuesday afternoon through Wednesday night...Mainly VFR but a chance of showers and associated restrictions at times mostly in NY. Thursday through Friday...Restrictions likely with rain from slow-moving low pressure system. Saturday...restrictions possible in showers. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DGM/TAC NEAR TERM...DGM/TAC SHORT TERM...TAC LONG TERM...MDP AVIATION...TAC
Hazardous weather outlook, May 1, 2:25 PM EDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 225 PM EDT Mon May 1 2017 NYZ046-057-062-PAZ040-048-072-021830- Otsego-Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne- 225 PM EDT Mon May 1 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop ahead of an approaching cold front this afternoon and evening. The Storm Prediction Center has an enhanced risk of severe weather for our area, with the main threat being damaging winds. Isolated tornadoes are also possible. Some storms may also contain heavy rainfall leading to potential localized urban and small stream flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-044- 047-021830- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-Luzerne- 225 PM EDT Mon May 1 2017 ...TORNADO WATCH 185 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Thunderstorms are expected to develop ahead of an approaching cold front this afternoon and evening. The Storm Prediction Center has an enhanced risk of severe weather for our area, with the main threat being damaging winds. Isolated tornadoes are also possible. Some storms may also contain heavy rainfall leading to potential localized urban and small stream flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 1, 5:24 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
524 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG CANISTEO 42.27N 77.61W
05/01/2017 STEUBEN NY 911 CALL CENTER
TREES AND POWER LINES DOWN
&&
JMLLocal storm report, May 1, 5:32 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
532 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND DMG HORNELL 42.32N 77.66W
05/01/2017 STEUBEN NY 911 CALL CENTER
TREES DOWN BLOCKING ROADWAY
&&
CJPLocal storm report, May 1, 5:38 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
538 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST HARTSVILLE 42.25N 77.70W
05/01/2017 M59 MPH STEUBEN NY MESONET
&&
CJPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:55 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 50 min |
| May 1, 5:02 PM EDT | Severe Thunderstorm Warning | BGM | Steuben, Yates | 43 min |
| May 1, 5:42 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Seneca, Steuben, Yates | 48 min |
| May 1, 6:14 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga, Schuyler, Seneca, Tompkins | 46 min |
| May 1, 6:23 PM EDT | Areal Flood Advisory | BGM | Cayuga, Cortland, Onondaga, Tompkins | 112 min |
| May 1, 6:24 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Cortland, Schuyler, Steuben, Tioga, Tompkins | 66 min |
| May 1, 6:30 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Madison, Oneida, Onondaga | 60 min |
| May 1, 6:49 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Madison, Oneida, Onondaga | 56 min |
| May 1, 7:02 PM EDT | Areal Flood Advisory | BGM | Madison, Oneida | 118 min |
| May 1, 7:14 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Madison, Tioga, Tompkins | 61 min |
| May 1, 7:16 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 59 min |
| May 1, 7:41 PM EDT | Areal Flood Advisory | BGM | Broome | 2 hr |
| May 1, 7:47 PM EDT | Areal Flood Advisory | BGM | Steuben | 3 hr |
| May 1, 7:02 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 43 min |
| May 1, 7:49 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Lackawanna, Luzerne, Susquehanna, Wyoming | 41 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.